Home HealthTopics Health Centers Reference Library Research
Join us on Facebook Join us on Facebook Share on Facebook

Skin Care and Diseases

Dermatographism

02/14/2006

Question:

I have been experiencing dermatographism for over eight years after begining for no apparient reason. After visiting my family doctor we began a round of steroids with no success. My stomach bloated and even hurt to touch. Next we moved to antihistimines. I have probably tried a total of six different(either medication or dosage) kinds. Yes they control the itch but I can`t function normally. I just want to curl up and sleep. This does not seem to be much of a quality of life.My doctor wants me to take the medicine every day to avoid breaking outbut I refuse to comply. I can get away with every other day by waiting and taking them on aprn bases. I can have at least one wakeful day.There have never been any allergy testing though I have ask. I am told I still may not find the answer so we just move on. I continue to research on my own on the internet and booksand found several articles on thyroid disease. Though my T3,T4 and tsh were within normal range I had alot of symptoms listed.After some persistience on my part my doctor did a thyroid scan. The xray tech came out to ask me if I had one side removed because they could not find it. The other side was over active trying to make up for the side that was not functioning. I was sent for a thyroid ablation. I had hoped that with this and the help of thyroid medication I had seen the last of my hives. I was wrong. This was approximately four years ago. I continue to take my medication and to sleep. I also continue to search for some answers on my own. I understand that both the liver and the kidneys can cause such problems. Is that correct? I am 57 years old but not ready to curl up and sleep my life away. I have six grandchildren,who along with my husband, are the light of my life. I would like to spend some quality time with them all without feeling like I am moving through a fog. Do you have any suggestions?

Answer:

This is not strictly a dermatology question.  I can not tell you what is wrong with your liver or kidneys.  As for the dermatographism, I would recommend for you to be evaluated by a dermatologist, and not a family doctor.  There are many non-sedating medications that can help control the itch associated with this condition.  Deciding which one to use in each specific patient case requires an in-office visit, where a complete history and physical would be completed.  Sorry that I could not be more helpful.

For more information:

Go to the Skin Care and Diseases health topic, where you can:

Response by:

Janine D Miller, MD Janine D Miller, MD
Formerly
Case Western Reserve University

Elma D Baron, MD Elma D Baron, MD
Associate Professor of Dermatology
Director, Skin Study Center
School of Medicine
Case Western Reserve University